Over the past decade, opiate abuse and addiction rates have reached epidemic proportions affecting people from all walks of life. The development of new, more powerful prescription drugs coupled with a growing heroin market accounts for this wave of drug abuse. Opiate fatality trends have likewise seen an uptick with death rates increasing with each passing year.
Opiates exert a considerable strain on the body’s natural chemical systems, especially when taken in large dosage amounts. Opiates also perpetuate continued drug use through their effects in the brain.
Ultimately, an opiate overdose episode can happen to anybody who uses these drugs in excess. Being able to spot the risk factors that prompt opiate overdose can save you or someone you know much heartache and trauma down the road.
Opiate Fatality Trends
Opiate abuse can develop out of any circumstances involving frequent or ongoing use of these drugs. This means, people taking opiates for medicinal purposes can succumb to the dangers of abuse and addiction just as easily as the recreational user.
According to the Centers for Disease Control & Prevention, trends in opiate fatalities have increased by 200 percent since the year 2000. Between the years 2013 and 2014, prescription pain medications accounted for the largest increase in opiate overdose deaths. During the same time period, heroin overdose deaths increased by 26 percent, which amounts to a threefold increase since the year 2010.
Opiate Overdose Components
Central Nervous System Impairment
The primary effects of opiates work to slow down central nervous system functions. With each drug dose, the brain secretes neurotransmitter chemicals in larger than normal amounts from groups of brain cell receptors.
Dopamine, serotonin and norepinephrine neurotransmitters regulate a range of major bodily systems. When unusually high levels of these chemicals flow through the body’s central nervous system for extended periods of time, the brain loses its ability to maintain normal bodily functions.
Duration & Frequency of Use
The more often a person uses opiates, the quicker the brain adapts to opiate effects. As the brain adapts, opiate effects weaken, driving users to keep increasing their dosage amounts in order to experience the desired effects of the drug.
As this cycle of abuse continues, brain chemical imbalances start to develop and worsen over time. These conditions set the stage for opiate overdose events to take shape. Once dosage amounts reach a certain level, opiate’s slowing effects can shut down one or more major bodily systems at any given time.
Warning Signs of Opiate Overdose
Warnings signs of opiate overdose can vary depending on a person’s overall health status. According to the Substance Abuse & Mental Health Services Administration, warning signs to watch out for include:
- Slurred speech patterns
- Lapses in consciousness
- Noticeable loss of muscle tone
- Lips and fingernails take on a bluish hue
- Shallow breathing
- Slowed breathing rates
- Choking or gurgling sounds
- Skin takes on an ashen appearance or a bluish hue
In the absence of immediate medical attention, an opiate overdose event can quickly turn fatal.
After so many weeks or months of drug use, opiate abuse takes on a life of its own as the body comes to depend on the drug’s effects to function normally. Before long, opiate addiction takes hold, creating a psychological dependence that eventually takes over a person’s daily life. Under these conditions, the risk of opiate overdose increases with each passing day.
If you or someone you know struggles with an opiate abuse problem and have questions about how addiction works, please feel free to call our toll-free helpline at 800-584-3274 for more information. Our phone counselors can also help connect you with treatment programs in your area.